Nebraska, 2005

Tornado and Flash Flooding in Nebraska, May 11 to 12, 2005

May 11 to 12, 2005 · NWS GID · 65 events in 16 counties and zones

Though well predicted, the severe weather and flooding on the night of May 11 was even worse than imagined. During evening and early morning hours, 4 to 12 inches of fell from Dawson County east to York County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84 million
Crop damage
$25 million
Events
65

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Though well predicted, the severe weather and flooding on the night of May 11 was even worse than imagined. Thunderstorms ravaged a large part of south central Nebraska with hail, high winds, a tornado and catastrophic flooding.During evening and early morning hours, 4 to 12 inches of fell from Dawson County east to York County. At Kenesaw and Wood River, over 11 inches of rain was measured. The city of Grand Island set a rainfall record for a single event with 7.21 inches of rain. Statically, this event was a 100 year rain and flood event for the area. In Wood River, 12 people were evacuated due to rising water. It was estimated every structure in Wood River sustained some sort of storm damage and wave after wave of severe thunderstorms pounded the town. Twelve homes sustained severe damage. The Wood River crested at 9 feet in town and flooding most streets. Thirty-six homes were evacuated in the city of Grand Island as flooding was rampant over the west and north part of the city. The city's sewer system handled about 75 million gallons of water, or about 6 times the normal amount during the storm. Many parts of the business and residential districts sustained flood damage as the Prairie, Silver and Moores Creeks flooded. The Wood River near Alda, which had been dry for three years, tied a record with a crest of 12.2 feet early on the 12th. Elsewhere, three miles of roads were washed out in Kearney County and 15 miles of roads were damaged in Merrick County. Ten bridges were damaged in Merrick County as well. In York County, emergency rescues, one by helicopter and one by air boat, were made to retrieve stranded people trapped by flood waters southeast of Waco and near McCool Junction. Water was over Highway 81 north of Fairmont at the height of the event. In Fillmore and York counties, 5 to 8 inches of rain fell. Further west, a section of Highway 40 was washed out near Miller. Flood damage was in the tens of millions of dollars, with 12 to 15 million dollars in damage in Hall County alone. As flooding rains soaked the region, large hail, high winds and one tornado pounded the area. Hastings was particularly hard hit as baseball size hail and high winds belted the city for about 20 minutes. Literally, thousands of vehicles and homes sustained damage, especially on the east side of town, including downtown. Damage was estimated at 40 million, and that may be conservative and insurance agencies processed claims. State Farm Insurance was expecting to process 3,000 claims alone. Thirty-three people left their homes for shelter provided by the city. In Wood River, a tornado clipped the south side of town. In Merrick County, two Union Pacific trains derailed due to high winds and a tower for KMMJ radio was blown down north of town. A communications tower was also destroyed in Buffalo County by high winds. There were widespread, though brief, power outages in the area. At one point, about 60 percent of the city of Lexington was without power. Twelve center pivot irrigation systems were damaged in Fillmore County. High winds destroyed a barn southeast of Gothenburg and grain binds south of Darr in Dawson County. Officials estimate, 2800 homes and businesses had damaged in Grand Island. Both Hall and Adams Counties were declared Federal Disasters Areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 11, 1:10 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 11, 1:10 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE   ...COR LONG TERM DAYS...
210 PM CDT WED MAY 11 2005

.SHORT TERM...PARAMETERS COMING TOGETHER FOR WELL ADVERTISED
SEVERE WEATHER EVENING. CONVECTION TO OUR EAST SENDING
OUTFLOW TO THE WEST...SURFACE FRONT OVER THE CENTRAL CWFA...
AND INCREASING CONVERGENCE SETTING UP OVER NORTH CENTRAL
KANSAS IN MODERATE TO VERY UNSTABLE AIRMASS. UPPER SUPPORT
TO THE WEST ALREADY KICKING ELEVATED THUNDERSTORMS IN FAR
SOUTHWEST NEBRASKA.

ANTICIPATE RAPIDLY INCREASING COVERAGE BY LATE AFTERNOON FROM
SOUTH TO NORTH...AND THUNDERSTORM NEAR THE BOUNDARY INTERSECTIONS
COULD BE TORNADIC. THIS SEEMS TO FAVOR THE SOUTHERN TWO TIER OF
NEBRASKA COUNTIES...AND NORTH CENTRAL KANSAS.

SEVERE WEATHER EXPECTED WELL INTO THE EVENING...BEFORE SYSTEM
ROLLS EAST WITH POTENTIAL FOR SOME HEAVY RAIN. WITH THE
EXCEPTION OF A COUPLE OF SPOTS...MOST OF THE CWFA HAS BEEN
DRY IN RECENT WEEKS AND COULD TAKE SOME SUBSTANTIAL RAIN.
WILL LET SHORT FUSE SITUATION DICTATE HYDROLOGIC ASPECTS
AT THIS TIME.

LOOKING INTO THURSDAY...EXPECT ONGOING CONVECTION TO BE WORKING
ACROSS MOST OF THE EASTERN CWFA IN THE MORNING...AND INCREASED
POPS JUST A BIT. QUESTION IS WEATHER ANY CLEARING RESULTS...AND
WHILE SOME MAY BRIEFLY OCCUR IN SUBSIDENT WAKE...LIKELY TO REFILL
WITH STRATOCU. TEMPERATURES WILL BE MUCH COOLER SOUTHEAST CWFA
AS FRONT SHOULD GET SHOVED SOUTHEAST OF THE CWFA. EXPECT MAIN
CONVECTION ACTIVITY THURSDAY EVENING TO BE JUST SOUTHEAST OF
THE CWFA. LEFT SMALL POPS NEAR FRONT JUST IN CASE.

.LONG TERM...00Z FRIDAY THROUGH WEDNESDAY...ANOTHER IN A SERIES OF
SHORT WAVES MOVE ACROSS THE AREA THURSDAY NIGHT AND FRIDAY...AND THE
MAIN UPPER LEVEL TROUGH MOVES THROUGH LATE FRIDAY. THIS WILL
CONTINUE A CHANCE OF SHOWERS OR THUNDERSTORMS IN THE AREA INTO
FRIDAY. THE SURFACE FRONT ASSOCIATED WITH THIS SYSTEM HANGS UP JUST
TO THE SOUTH OF THE FORECAST AREA. IF THIS WERE TO HANG UP FURTHER
NORTH...THEN THERE WOULD BE A GREATER CHANCE OF PRECIPITATION. THE
GFS IS FURTHER NORTH WITH THIS SYSTEM THAN THE NAM.

AN UPPER RIDGE TRIES TO BUILD INTO THE REGION WITH A SURFACE HIGH
PRESSURE. THIS SHOULD HELP TO CLEAR THE SKIES OUT AND BRING AN END
TO THE PRECIPITATION. DRY CONDITIONS WILL PERSIST THROUGH THE
WEEKEND AND EVEN INTO EARLY NEXT WEEK.

ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE REGION LATE MONDAY. THE
SURFACE LOW IS SLOW TO MOVE INTO THE FORECAST AREA. KEPT SOME LOW
POPS IN FOR TUESDAY AND TUESDAY NIGHT AS THE LOW SLOWLY MOVES ACROSS
THE FORECAST AREA. THE LOW WEAKENS ON WEDNESDAY THEN STRENGTHENS
AGAIN LATE THURSDAY. WILL KEEP WEDNESDAY AND THURSDAY DRY UNTIL THE
LOCATION OF THE SURFACE FRONT IS A LITTLE MORE DEFINITE ON THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

MORITZ/WESELY/JCB
Hazardous weather outlook, May 11, 11:00 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1200 PM CDT WED MAY 11 2005

KSZ005>007-017>019-121200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
1200 PM CDT WED MAY 11 2005

...OUTBREAK OF SEVERE WEATHER EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 1 AND 4 PM THIS
AFTERNOON. ANY THUNDERSTORM WHICH DOES DEVELOP WILL QUICKLY
BECOME SEVERE...AND WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...
DAMAGING WINDS...AND TORNADOES. A COUPLE OF STRONG...LONGER TRACK
TORNADOES ARE POSSIBLE...ESPECIALLY THROUGH THE EARLY EVENING HOURS.
IN GENERAL...THE STORMS SHOULD MOVE TO THE NORTHEAST IN DIRECTION.

THE THUNDERSTORMS MAY CONTINUE INTO THE OVERNIGHT HOURS...WITH
SOME LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY FRIDAY...HOWEVER
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT SHOULD BE READY FOR RAPID
DEPLOYMENT AT ANY TIME.

NEZ039>041-046>049-060>064-072>077-082>087-121200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
1200 PM CDT WED MAY 11 2005

...MODERATE RISK FOR SOUTHERN NEBRASKA THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 4 PM THIS AFTERNOON...
ESPECIALLY ACROSS AREAS SOUTH OF INTERSTATE 80. THESE STORMS
WILL MOVE NORTHEAST.

CONDITIONS ARE FAVORABLE FOR ANY THUNDERSTORM LATE THIS AFTERNOON
AND EVENING TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.
TORNADOES ARE POSSIBLE THROUGH THE EARLY EVENING...ESPECIALLY
SOUTH OF A YORK...TO HASTINGS TO ALMA LINE. TO THE NORTH...THE
HAIL AND WIND THREAT IS MOST PROMINENT.

THE THUNDERSTORMS WILL CONTINUE OVERNIGHT...WITH HEAVY RAIN IN
EXCESS OF 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY FRIDAY...HOWEVER
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING...
ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80. SPOTTER GROUPS AND
EMERGENCY MANAGEMENT SHOULD READY FOR RAPID DEPLOYMENT AT ANY TIME
THE REST OF TODAY.

NOAA/NWS/MORITZ/WESELY/BERG

In the hours before

Local storm report, May 11, 10:33 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1133 AM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     BRADSHAW                40.88N 97.75W
05/10/2005  70 MPH           YORK               NE   PUBLIC

            ESTIMATED 70 MPH WIND GUST IN BRADSHAW WHICH OCCURRED AT
            HIGHWAY 30 EXIT 93A. SUSTAINED WINDS OF 50 MPH PERSISTED
            FOR ABOUT 5 MINUTES.

&&

SJC
Special weather statement, May 11, 2:04 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
304 PM CDT WED MAY 11 2005

KSZ005>007-017>019-NEZ072>077-082>087-120300-
ADAMS-CLAY-FILLMORE-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-
MITCHELL-NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-THAYER-WEBSTER-
INCLUDING THE CITIES OF...BELOIT...HASTINGS...HOLDREGE...MINDEN...
PHILLIPSBURG...SUPERIOR
304 PM CDT WED MAY 11 2005

...THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 248...
VALID UNTIL 1000 PM FOR THE FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

ADAMS...CLAY...FILLMORE...FRANKLIN...FURNAS...GOSPER...HARLAN...
KEARNEY...NUCKOLLS...PHELPS...THAYER AND WEBSTER

IN NORTH CENTRAL KANSAS

JEWELL...MITCHELL...OSBORNE...PHILLIPS...ROOKS AND SMITH

EWALD
Local storm report, May 11, 2:25 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
325 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             6 S MINDEN              40.41N 98.95W
05/11/2005  0.25 INCH        KEARNEY            NE   LAW ENFORCEMENT

            PEA SIZED HAIL AND MODERATE RAIN

&&

MSL
Local storm report, May 11, 2:30 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             HILDRETH                40.34N 99.05W
05/11/2005  0.25 INCH        FRANKLIN           NE   PUBLIC

            PEA SIZED HAIL...LARGE RAIN DROPS

&&

MSL

The radar

The Grand Island radar (KUEX), 33 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

36 hail, 13 flash flood, 11 thunderstorm wind, 4 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Kearney

When
May 11, 2:40 PM CST
Where
Kearney County, 1 mi E of Norman
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -98.767

Hail, Webster

When
May 11, 2:48 PM CST
Where
Webster County, 11 mi N of Red Cloud
Measured
1 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -98.533

Hail, Kearney

When
May 11, 2:48 PM CST
Where
Kearney County, 3 mi SW of Minden
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -98.983

Hail, Adams

When
May 11, 3:09 PM CST
Where
Adams County, 2 mi S of Roseland
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -98.550

Hail, Furnas

When
May 11, 3:10 PM CST
Where
Furnas County, 3 mi SE of Hollinger
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -99.667

Funnel Cloud, Adams

When
May 11, 3:14 PM CST
Where
Adams County, 2 mi S of Ayr
Reported by
LAW ENFORCEMENT
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Funnel Cloud, Kearney

When
May 11, 3:20 PM CST
Where
Kearney County, 1 mi E of Minden
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -98.483

Hail, Adams

When
May 11, 3:26 PM CST
Where
Adams County, 3 mi SW of Hastings
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Hail, Adams

When
May 11, 3:40 PM CST
Where
Adams County, 1 mi S of Hastings
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
40.550, -98.417

Hail, Adams

When
May 11, 3:52 PM CST
Where
Adams County, 3 mi S of Hastings
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -98.383

Hail, Buffalo

When
May 11, 3:53 PM CST
Where
Buffalo County, 1 mi W of Gibbon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -98.383

Hail, Dawson

When
May 11, 4:03 PM CST
Where
Dawson County, Gothenburg
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -98.850

Hail, Buffalo

When
May 11, 4:08 PM CST
Where
Buffalo County, Gibbon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -100.150

Hail, Gosper

When
May 11, 4:10 PM CST
Where
Gosper County, 8 mi S of Elwood
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.750, -98.833

Hail, Adams

When
May 11, 4:10 PM CST to 4:35 PM CST
Where
Adams County, 10 mi S of Hastings
Measured
2.75 in hail
Property damage
$40 million
Crop damage
$2.5 million
Reported by
TRAINED SPOTTER
Coordinates
40.483, -99.850

A super cell thunderstorm pummeled the Hastings area with baseball size hail, torrential rain and strong winds. The hail was as large as baseballs, and was reported anywhere from about 10 miles south of Hastings to 5 miles north of Hastings. Damage was widespread throughout the central part of the county.

Hail, Gosper

When
May 11, 4:19 PM CST
Where
Gosper County, 5 mi W of Elwood
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -98.383

Hail, Adams

When
May 11, 4:23 PM CST
Where
Adams County, 3 mi NW of Kenesaw
Measured
1.5 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.600, -99.950

Thunderstorm Wind, Gosper

When
May 11, 4:30 PM CST
Where
Gosper County, 8 mi S of Elwood
Measured
51 kt (59 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.667, -98.683

Hail, Clay

When
May 11, 4:53 PM CST
Where
Clay County, 1 mi N of Sutton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -99.850

Funnel Cloud, Adams

When
May 11, 4:57 PM CST
Where
Adams County, 5 mi E of Hastings
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -97.850

Hail, Dawson

When
May 11, 5:05 PM CST
Where
Dawson County, 1 mi W of Lexington
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Thunderstorm Wind, Gosper

When
May 11, 5:18 PM CST
Where
Gosper County, Johnson Res
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.783, -99.750

Hail, Dawson

When
May 11, 5:20 PM CST
Where
Dawson County, Lexington
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -99.850

Hail, Hall

When
May 11, 5:28 PM CST
Where
Hall County, 2 mi N of Wood River
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -99.733

Thunderstorm Wind, Dawson

When
May 11, 5:30 PM CST
Where
Dawson County, 6 mi SE of Gothenburg
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
40.850, -98.600

Hail, Dawson

When
May 11, 5:36 PM CST
Where
Dawson County, 1 mi S of Overton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.867, -100.067

Thunderstorm Wind, Gosper

When
May 11, 5:40 PM CST
Where
Gosper County, 7 mi NE of Elwood
Measured
51 kt (59 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.717, -99.533

Thunderstorm Wind, Dawson

When
May 11, 5:40 PM CST
Where
Dawson County, 4 mi S of Darr
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
40.667, -99.750

Flash Flood, Dawson

When
May 11, 6:00 PM CST to 11:50 PM CST
Where
Dawson County, Countywide
Property damage
$3.0 million
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -99.883

Thunderstorm Wind, Dawson

When
May 11, 6:00 PM CST
Where
Dawson County, 6 mi W of Lexington
Measured
51 kt (59 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -99.817

Hail, Buffalo

When
May 11, 6:15 PM CST to 6:35 PM CST
Where
Buffalo County, 6 mi NW of Amherst
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$250,000
Reported by
AMATEUR RADIO
Coordinates
40.783, -99.850

Three different hail storms were reported over a 20 minute period, with hail sizes ranging from dime to golf balls.

Thunderstorm Wind, Buffalo

When
May 11, 6:30 PM CST
Where
Buffalo County, 1 mi NE of Elm Creek
Measured
51 kt (59 mph) estimated gust
Property damage
$100,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.900, -99.350

Funnel Cloud, Buffalo

When
May 11, 6:57 PM CST
Where
Buffalo County, Odessa
Reported by
BROADCAST MEDIA
Coordinates
40.733, -99.350

Flash Flood, Adams

When
May 11, 7:00 PM CST to May 12, 2:00 AM CST
Where
Adams County, Countywide
Property damage
$10 million
Crop damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Flash Flood, Buffalo

When
May 11, 7:00 PM CST to May 12, 2:00 AM CST
Where
Buffalo County, Countywide
Property damage
$2.0 million
Crop damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -98.483

Flash Flood, Gosper

When
May 11, 7:00 PM CST to May 12, 2:00 AM CST
Where
Gosper County, Countywide
Property damage
$1.0 million
Crop damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -99.083

Flash Flood, Hall

When
May 11, 7:00 PM CST to May 12, 2:00 AM CST
Where
Hall County, Countywide
Property damage
$10 million
Crop damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -99.883

Torrential rainfall of 5 to 11 inches during the evening led to widespread flash flooding over Adams, Buffalo, and Hall counties throughout the evening.

Flash Flood, Hamilton

When
May 11, 7:00 PM CST to May 12, 2:00 AM CST
Where
Hamilton County, Countywide
Property damage
$2.0 million
Crop damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -98.067

Flash Flood, Howard

When
May 11, 7:00 PM CST to May 12, 2:00 AM CST
Where
Howard County, South Portion
Property damage
$2.0 million
Crop damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
41.233, -98.500

Flash Flood, Kearney

When
May 11, 7:00 PM CST to May 12, 2:00 AM CST
Where
Kearney County, Countywide
Property damage
$3.0 million
Crop damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -98.967

Flash Flood, Merrick

When
May 11, 7:00 PM CST to May 12, 2:00 AM CST
Where
Merrick County, Countywide
Property damage
$3.0 million
Crop damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
41.200, -97.900

Flash Flood, Nance

When
May 11, 7:00 PM CST to May 12, 2:00 AM CST
Where
Nance County, Countywide
Property damage
$1.0 million
Crop damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
41.400, -97.967

Flash Flood, Phelps

When
May 11, 7:00 PM CST to May 12, 2:00 AM CST
Where
Phelps County, Countywide
Property damage
$1.0 million
Crop damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -99.400

Hail, Adams

When
May 11, 7:08 PM CST
Where
Adams County, Prosser
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -98.567

Hail, Phelps

When
May 11, 7:15 PM CST
Where
Phelps County, Holdrege
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
40.450, -99.367

Hail, Hall

When
May 11, 7:17 PM CST to 7:25 PM CST
Where
Hall County, Grand Is
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.917, -98.350

Hail, Fillmore

When
May 11, 7:54 PM CST
Where
Fillmore County, 6 mi W of Milligan
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -97.500

Hail, Fillmore

When
May 11, 8:11 PM CST
Where
Fillmore County, Exeter
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -97.450

Hail, Clay

When
May 11, 8:25 PM CST
Where
Clay County, Sutton
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.600, -97.850

Hail, York

When
May 11, 8:57 PM CST
Where
York County, Mc Cool Jct
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -97.583

Flash Flood, Fillmore

When
May 11, 9:00 PM CST to May 12, 3:00 AM CST
Where
Fillmore County, Countywide
Property damage
$2.0 million
Crop damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -97.517

Flash Flood, York

When
May 11, 9:00 PM CST to May 12, 3:00 AM CST
Where
York County, Countywide
Property damage
$2.0 million
Crop damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -97.583

Tornado, Hall

When
May 11, 9:05 PM CST
Where
Hall County, Wood River
Rating
F0
Path length
0.1 mi
Path width
30 yd
Property damage
$125,000
Reported by
NEWSPAPER
Coordinates
40.817, -98.600

A brief tornado hit a house on the south side of Wood River.

Hail, Buffalo

When
May 11, 9:14 PM CST
Where
Buffalo County, Shelton
Measured
1.75 in hail
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.783, -98.733

Hail, Hall

When
May 11, 9:15 PM CST
Where
Hall County, 1 mi S of Grand Is
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -98.350

Hail, York

When
May 11, 9:22 PM CST
Where
York County, Mc Cool Jct
Measured
1.25 in hail
Reported by
GOVT OFFICIAL
Coordinates
40.750, -97.583

Hail, Hall

When
May 11, 9:27 PM CST
Where
Hall County, Wood River
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -98.600

Thunderstorm Wind, Fillmore

When
May 11, 9:33 PM CST
Where
Fillmore County, Grafton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -97.700

Thunderstorm Wind, York

When
May 11, 9:33 PM CST
Where
York County, 2 mi S of Mc Cool Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
40.717, -97.583

Thunderstorm Wind, Adams

When
May 11, 9:35 PM CST
Where
Adams County, Prosser
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -98.567

Hail, Hall

When
May 11, 10:21 PM CST
Where
Hall County, Grand Is
Measured
2 in hail
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.917, -98.350

Hail, Fillmore

When
May 11, 10:33 PM CST
Where
Fillmore County, Shickley
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -97.717

Hail, Buffalo

When
May 11, 11:00 PM CST
Where
Buffalo County, 4 mi S of Pleasanton
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.917, -99.083

Hail, Buffalo

When
May 11, 11:08 PM CST
Where
Buffalo County, 13 mi NW of Pleasanton
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$250,000
Reported by
BROADCAST MEDIA
Coordinates
41.100, -99.267

Thunderstorm Wind, Merrick

When
May 12, 12:14 AM CST
Where
Merrick County, Central City
Measured
72 kt (83 mph) estimated gust
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -98.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453099, 5453100, 5453101, 5453102, 5453103, 5453104, 5453195, 5453135, 5453136, 5453137, 5453138, 5453139, 5453140, 5453141, 5453142, 5453143, 5453144, 5453145, 5453146, 5453147, 5453148, 5453149, 5453150, 5453151, 5453152, 5453153, 5453154, 5453155, 5453156, 5453157, 5453158, 5453159, 5453160, 5453161, 5453162, 5453163, 5453164, 5453255, 5453256, 5453257, and more.